From the Journals

First month of LABA/LAMA ups cardiovascular risk

 

Key clinical point: Researchers recommend patients receive a thorough cardiovascular physical examination before they are prescribed LABAs and LAMAs.

Major finding: New use of inhaled long-acting beta-2 agonists or antimuscarinic antagonists was associated with a 1.5-fold increased cardiovascular risk within 30 days of initiation in patients with COPD, irrespective of prior cardiovascular disease status and history of exacerbations.

Study details: The findings are from a review of 284,220 COPD patients in the Taiwan National Health Insurance Research Database.

Disclosures: The work was supported by Taiwan’s Ministry of Science and Technology. The investigators had no disclosures.

Source: Wang MT et al. JAMA Intern Med. 2018 Jan 2. doi: 10.1001/jamainternmed.2017.7720.

Daniel R. Ouellette, MD, FCCP, comments: Long acting beta agonists (LABA) and long acting muscarinic antagonists (LAMA) are agents commonly used to treat patients with chronic obstructive pulmonary disease (COPD). These inhaled medications have been generally considered to be safe and have a favorable side-effect profile. Although there has been some speculative data that suggest that these agents may be associated with increased cardiovascular risk, prospective, controlled studies have generally suggested that the cardiovascular risk is not increased with the use of these medicines.

Dr. Daniel Oullette
A recent article in JAMA suggests that patients with COPD who have been initiated on LAMA and LABA agents may have an increased risk of cardiovascular events in the weeks following initiation. Using a large insurance database, investigators from Taiwan found that patients with new prescriptions for these drugs have increased cardiovascular events. These researchers further suggest that previous studies may have overlooked this phenomenon, as longitudinal studies would have studied cardiovascular risk among patients with established use patterns of LAMA and LABA agents, instead of just patients initiated upon therapy. They suggest that the longitudinal populations may therefore be censored and excluded patients who had effects shortly after commencing the medications.

One strength of this study is the size of the database, which is robust, and the novel treatment that this study uses to address the research question. Weaknesses include the study's necessarily retrospective design, and the fact that the population is from a single geographic area. Further research will be needed to understand whether or not the initiation of LABA and LAMA medications in COPD patients is associated with increased cardiovascular risk.


 

FROM JAMA INTERNAL MEDICINE

New use of inhaled long-acting beta-2 agonists (LABAs) or long-acting antimuscarinic antagonists (LAMAs) was associated with a 1.5-fold increased cardiovascular risk within 30 days of initiation in patients with chronic obstructive pulmonary disease, irrespective of prior cardiovascular disease status and history of exacerbations, according to a review of more than 280,000 COPD patients in Taiwan.

The relationship between cardiovascular disease (CVD) and LABAs and LAMAs in chronic obstructive pulmonary disease (COPD) has long been debated. The new study addressed some limitations of previous studies, which had found conflicting results ranging from no increased risk to up to a 4.5-fold increased risk of cardiovascular events when the medications were used for COPD.

Previous randomized trials haven’t raised much concern, but they included prior users who may have developed tolerance to the heart effects and excluded patients with baseline CVD. “We caution physicians to closely monitor new users of LABAs or LAMAs for cardiovascular symptoms.” Health care professionals should be vigilant for any cardiovascular symptoms during the first 30 days of inhalation therapy, said investigators led by Meng-Ting Wang, PhD, of the National Defense Medical Center, Taipei.

“We suspect that there may exist a subgroup of patients with COPD who are particularly at risk of CVD with initial exposure to LABAs or LAMAs ... we suggest that the use of inhaled long-acting bronchodilators in COPD needs to be carefully assessed, and a thorough cardiovascular physical examination, especially heart rate measurement and electrocardiograms, needs to be performed” before prescribing LABAs and LAMAs, they wrote in an article in JAMA Internal Medicine.

The team identified 284,220 COPD patients in the Taiwan National Health Insurance Research Database during 2007-2011 who were new to the medications. During a mean follow-up of 2 years, 37,719 developed severe CVD requiring hospitalization or emergency care, including coronary artery disease, heart failure, ischemic stroke, and arrhythmia.

The team compared their CVD subjects with controls who did not have a heart event and found that new LABA and LAMA use in COPD was associated with a 1.50-fold (95% confidence interval, 1.35-1.67; P less than .001) and a 1.52-fold (95% CI, 1.28-1.80; P less than .001) increased cardiovascular risk within 30 days of initiation, respectively.

One severe CVD event requiring hospitalization or ED care occurred for every 406 (95% CI, 303-580) new LABA users and 391 (95% CI, 254-725) new LAMA users during the first 30 days of therapy.

The LABA- and LAMA-associated CVD risk remained significant, regardless of patients’ CVD history and COPD exacerbations. Analyses of individual CVD outcomes revealed increased risks of coronary artery disease and heart failure with LABA and LAMA treatment, and an increased risk for cardiac arrhythmias with LAMA therapy.

The cardiovascular risks peaked at around the 30th day of treatment, waned from 31-60 days of treatment, and reduced to a level lower than the baseline risk from 71-240 days.

“Given that CVD is highly prevalent among patients with COPD, clinicians should also pay attention to the management of CVD risk factors throughout the duration of LABA or LAMA therapy ... if needed, a preventive therapy for CVD should be considered during the initial treatment of inhaled long-acting bronchodilators,” the investigators said.

LABAs and LAMAs are believed to cause sympathetic overactivation by activating sympathetic beta-2 adrenergic receptors and suppressing parasympathetic muscarinic-3 receptors, which could contribute to the CVD risk. Also, LABA and LAMA use in COPD has been observed to increase inflammatory cytokine levels, which might also play a role.

The subjects were 40 years or older; the mean age was 71.4 years and 68.9% of the participants were men.

The work was supported by Taiwan’s Ministry of Science and Technology. The investigators had no disclosures.

Eli Zimmerman contributed to this report.

SOURCE: Wang MT et al. JAMA Intern Med. 2018 Jan 2. doi: 10.1001/jamainternmed.2017.7720.

Next Article:

   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge